Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS JSJ
NWS JSJ issued this severe thunderstorm warning at May 29, 2009, 1:18 PM CDT. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2009, 1:18 PM CDT (18:18 UTC)
- Expired
- May 29, 2009, 2:35 PM CDT
- In force
- 77 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
The radar
The San Juan radar (TJUA), 54 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUCA52 TJSJ 291818 SVRSJU PRC039-073-107-141-291930- /O.NEW.TJSJ.SV.W.0001.090529T1818Z-090529T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN JUAN PR 218 PM AST FRI MAY 29 2009 THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CIALES MUNICIPALITY IN PUERTO RICO... JAYUYA MUNICIPALITY IN PUERTO RICO... OROCOVIS MUNICIPALITY IN PUERTO RICO... UTUADO MUNICIPALITY IN PUERTO RICO... * UNTIL 330 PM AST * AT 210 PM AST...DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WIND GUSTS IN EXCESS OF 30 MPH...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THIS STORM WAS LOCATED OVER NORTHERN JAYUYA AND CIALES...MOVING VERY SLOWLY NORTHEASTWARD AT LESS THAN 10 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED MUNICIPALITIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 1833 6649 1822 6649 1820 6666 1832 6665 TIME...MOT...LOC 1814Z 180DEG 0KT 1817 6663 $$ SR/AAS
2 follow-up statements
000 WWCA52 TJSJ 291918 SVSSJU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN JUAN PR 318 PM AST FRI MAY 29 2009 PRC039-073-107-141-291925- /O.CAN.TJSJ.SV.W.0001.000000T0000Z-090529T1930Z/ CIALES PR-JAYUYA PR-OROCOVIS PR-UTUADO PR- 318 PM AST FRI MAY 29 2009 ...THE SEVERE THUNDERSTORM WARNING FOR UTUADO...OROCOVIS...JAYUYA AND CIALES MUNICIPALITIES IS CANCELLED... AT 315 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT MOVED ACROSS SECTIONS OF JAYUYA AND CIALES HAD WEAKENED...AND THIS STORM WAS NOT EXPECTED TO REINTENSIFY. FOR THIS REASON...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 1833 6649 1822 6649 1820 6666 1832 6665 TIME...MOT...LOC 1915Z 180DEG 0KT 1817 6663 $$ SR
000 WWCA52 TJSJ 291935 SVSSPN PRC039-073-107-141-291925- COMUNICADO SOBRE CONDICIONES SEVERAS SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR 318 PM AST VIERNES 29 DE MAYO DE 2009 PRC039-073-107-141-291925- /O.CAN.TJSJ.SV.W.0001.000000T0000Z-090529T1930Z/ CIALES PR-JAYUYA PR-OROCOVIS PR-UTUADO PR- 318 PM AST VIERNES 29 DE MAYO DE 2009 ...EL AVISO DE TRONADA SEVERA PARA UTUADO...OROCOVIS...JAYUYA Y CIALES HA SIDO CANCELADA... A LAS 315 PM AST...EL RADAR DOPPLER INDICO QUE LA TRONADA SEVERA QUE AFECTABA SECTORES DE JAYUYA Y CIALES SE HA DEBILITADO...Y ESTA TORMENTA NO SE ESPERA QUE SE VUELVA A INTENSIFICAR. POR ESTA RAZON...EL AVISO DE TRONADAS SEVERAS HA SIDO CANCELADO. LAT...LON 1833 6649 1822 6649 1820 6666 1832 6665 TIME...MOT...LOC 1915Z 180DEG 0KT 1817 6663 $$ SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:23 AM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 29, 11:23 AM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 1223 PM AST FRI MAY 29 2009 .DISCUSSION...EXPECT DIURNALLY DRIVEN SHOWERS OVER THE INTERIOR AND NORTHWESTERN SECTIONS OF PUERTO RICO THIS AFTERNOON...WITH ONLY ISOLATED SHOWERS ELSEWHERE. MORNING SOUNDING SHOWED LOW LEVEL CAP ERODED A BIT OVERNIGHT...AND LATEST MODEL DATA INDICATES SUFFICIENT INSTABILITY THIS AFTERNOON FOR A THUNDERSTORM OVER THE NORTHWESTERN QUADRANT OF THE ISLAND. THEREFORE...WENT AHEAD AND SENT AN UPDATE TO THE ZONES TO INDICATE AN ISOLATED THUNDERSTORM OVER NORTHWESTERN PR...AS WELL AS BUMPED UP THE POPS SLIGHTLY. NO CHANGES MADE TO EXTENDED FORECAST. && .AVIATION...TEMPORARY MVFR CONDITIONS EXPECTED ACROSS TJBQ AND TJMZ THROUGH 22Z IN A PASSING SHRA OR TSRA...WITH PREVAILING VFR CONDITIONS EXPECTED ELSEWHERE. && .PREV DISCUSSION... /ISSUED 408 AM AST FRI MAY 29 2009/ SYNOPSIS...LOW LVL RIDGING WILL CONTINUE TO HOLD OVER THE AREA TODAY. MID LVL TROUGH WITH AXIS OVR THE BAHAMAS WILL CONTINUE TO WEAKEN WHILE AT THE UPPER LVLS A CLOSED LOW IS EXPECTED TO MEANDER ACROSS PR OVR THE NEXT FEW DAYS. DISCUSSION...MODELS SHOW A SLIGHT INCREASE IN MOISTURE FOR TODAY HOWEVER THEY HAVE HAD A WET BIAS AS OF LATE. IT CANT BE ANY DRIER THAN IT WAS YESTERDAY SO AM GOING WITH ISOLD POPS OVR NW PR. LOW LVL RIDGING STILL FORECAST TO HOLD OVR THE AREA TODAY AND ALOFT THE GFS ACTUALLY SHOWS CONVERGENCE AT H25 SO ALL OF THESE SPEAK AGAINST HIGH POPS. ANOTHER DRY AND HOT DAY IN STORE. AMS FCST TO DRY OUT EVEN MORE OVR THE WEEKEND WITH PWAT VALUES FCST AT LESS THAN 1.5 INCHES WHICH IS QUITE LOW FOR THIS TIME OF THE YEAR. WE ALSO GET UNDER THE SUBSIDENT SIDE OF MID-UPPER LVL TROUGH. OVERALL...EXCELLENT WEEKEND TO GO TO THE BEACH JUST MAKE SURE TO TAKE THE SUNSCREEN WITH YOU AS UVI IS FCST BY NOAA TO BE AT 13 OR HIGHER. 00Z GFS PORTRAYS WETTER CONDITIONS FOR THE MIDDLE OF NEXT WEEK AS SUBTROPICAL RIDGE SHIFTS FURTHER EAST. AVIATION...VFR CONDITIONS EXPECTED AT ALL AIRPORTS NEXT 24 HRS. MARINE...EXCELLENT BOATING CONDITIONS THIS WEEKEND WITH SEAS 2 FT OR LESS...WINDS 10 TO 15 KT AND VERY LITTLE IF ANY TSTM ACTIVITY. && .PRELIMINARY POINT TEMPS/POPS... SJU 88 78 88 78 / 20 20 20 20 STT 84 79 84 79 / 20 30 20 20 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...NONE. VI...NONE. && 04/72
Hazardous weather outlook, May 29, 4:48 AM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 548 AM AST FRI MAY 29 2009 AMZ710>745-PRZ001>013-301000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 548 AM AST FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ715-725-VIZ001-002-301000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 548 AM AST FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:18 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| May 29, 1:02 PM CDT | Flash Flood Warning | JSJ | 2 hr | |
| May 29, 2:02 PM CDT | Areal Flood Advisory | JSJ | 70 min | |
| May 29, 3:26 PM CDT | Special Marine Warning | JSJ | 47 min |
Nearby
Severe Thunderstorm Warnings in Puerto Rico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.